High Wind, Cheyenne County
- When
- April 9, 3:00 PM MST to 4:00 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Strong southwest winds developed during the afternoon hours, producing wind gusts near 60 mph across Kit Carson and Cheyenne Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong southwest winds developed during the afternoon hours, producing wind gusts near 60 mph across Kit Carson and Cheyenne Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 9, 1:45 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT SAT APR 9 2011
.DISCUSSION...
230 PM MDT SAT APR 9 2011
AN UPPER LEVEL LOW PRESSURE AREA CURRENTLY NEAR LAS VEGAS IS
ADVERTISED TO MOVE INTO NORTHEAST COLORADO SUNDAY MORNING THEN
INTO THE NORTHERN PLAINS SUNDAY NIGHT AND THE GREAT LAKES MONDAY
MORNING. FOR TUESDAY AN UPPER LEVEL RIDGE WILL BE OVER THE AREA
BEFORE MOVING EAST AS UPPER FLOW BECOMES SOUTHWESTERLY. STILL SOME
DISCREPANCY AS TO WHEN THE COLD FRONT MOVES THROUGH WITH THE
NAM/ECMWF SOONEST (EARLY TONIGHT) AND THE SREF/GFS/RUC LATER
(AFTER MIDNIGHT. EITHER WAY THE FRONT WILL BE THROUGH MOST OF THE
AREA BY MORNING WITH MUCH COOLER TEMPERATURES UNDER A CLOUDY SKY.
STILL GONNA ADVERTISE HIGH CHANCE TO LOW LIKELY POPS FOR LIGHT
RAIN AND/OR SHOWERS ACROSS MUCH OF THE AREA ON THE BACKSIDE OF THE
UPPER LOW AND FAVORABLE POSITION TO UPPER JET. PRECIPITATION
CHANCES SHOULD END PRETTY QUICKLY FROM WEST TO EAST SUNDAY NIGHT.
HIGH TEMPERATURES WILL REBOUND BACK INTO THE MID 60S MONDAY AND
MID 70S TO NEAR 80 TUESDAY. BREEZY TO WINDY NORTHWEST WINDS
EXPECTED MONDAY AFTERNOON WITH BREEZY TO WINDY SOUTH/SOUTHWEST
WINDS TUESDAY AFTERNOON.
WEDNESDAY-SATURDAY...ANOTHER WEATHER SYSTEM MOVES THROUGH THE AREA
WEDNESDAY AND THURSDAY LEADING TO THE NEXT CHANCE OF PRECIPITATION.
COOLER AIR MOVES IN AS WELL WITH WEDNESDAYS TEMPS FALLING TO NEAR
60 ACROSS FAR EASTERN COLORADO...MID 70S ACROSS THE FAR EAST AND
SOUTH. FURTHER COOLING THURSDAY WITH 55-60 ACROSS THE AREA AND
GUSTY NORTH TO NORTHWEST WINDS. FOR FRIDAY AND SATURDAY
TEMPERATURES WARM BACK INTO THE 60S WITH A FEW 70S POSSIBLE...MAINLY
SATURDAY ACROSS THE SOUTH. IT ALSO APPEARS TO BE DRY.
007
&&
.AVIATION...
1128 AM MDT SAT APR 9 2011
VFR CONDITIONS EXPECTED THROUGH THE PERIOD FOR KGLD AND KMCK. WARM
FRONT HAS CLEARED KGLD AND WILL CLEAR KMCK THIS AFTERNOON. SOUTH TO
SOUTHWESTERLY SURFACE WINDS GUSTING OVER 30KTS WILL OCCUR THROUGH
MUCH OF THE PERIOD.
024
&&
.FIRE WEATHER...
230 PM MDT SAT APR 9 2011
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY AFTERNOON.
SOUTHERLY WINDS WILL INCREASE INTO THE 15 TO 25 MPH RANGE. AS
AFTERNOON TEMPERATURES WARM TOWARD 80 DEGREES RELATIVE HUMIDITY
WILL DROP BELOW 15 PERCENT.
007
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ001>003-013>015-027>029-041-042.
NE...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
NEZ079>081.
WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR NEZ079-
080.
CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT SAT APR 9 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 325 PM MDT SAT APR 9 2011 /425 PM CDT SAT APR 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD RED FLAG CONDITIONS WILL CONTINUE THROUGH 8 PM MDT. EXTREME FIRE DANGER IS BEING OBSERVED. ANY FIRES THAT DO DEVELOP WILL BE NEARLY IMPOSSIBLE TO CONTAIN. OUTDOOR BURNING SHOULD BE AVOIDED. SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE THROUGH 8 PM MDT AS WELL. WIND ADVISORIES AND HIGH WIND WARNINGS ARE IN EFFECT. AREAS OF BLOWING DUST WILL BE POSSIBLE AT TIMES REDUCING VISIBILITIES. MOTORISTS SHOULD BE PREPARED FOR SUDDEN GUSTS OF WIND WHICH COULD RESULT IN LOSS OF VEHICLE CONTROL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG AND GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL BE COMMON SUNDAY BEHIND A COLD FRONT. EXTREME FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM NON-TSTM WND GST SEIBERT 39.30N 102.87W
04/09/2011 M62 MPH KIT CARSON CO MESONET
&&
024The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284958, 284959.